Researchers have found that the long-term use of the immunosuppressive drug Prograf (tacrolimus) may contribute to the development of lymphoma in patients with myasthenia gravis (MG).
This finding resulted from a case report published in Internal Medicine, the journal of the Japanese Society of Internal Medicine.
Myasthenia gravis is an autoimmune disease that disrupts the connection between muscles and nerve cells. It’s caused by the excessive production and accumulation of antibodies that recognize the acetylcholine receptor (AChR) or muscle-specific tyrosine kinase (MuSK) proteins of the host.
In the study, “Myasthenia Gravis Complicated with Peripheral T-cell Lymphoma, Not Otherwise Specified (PTCL-NOS), Following Thymectomy and Longstanding Tacrolimus Therapy,” a Japanese research team reported the rare case of a patient with diagnosed MG who co-developed T-cell non-Hodgkin’s lymphoma.
From 10% to 15% of non-Hodgkin’s lymphomas are classified as peripheral T-cell lymphomas (PTCLs). Derived from the malignant transformation of mature T-cells, this type of blood cancer is commonly aggressive and spreads quickly. PTCLs can be characterized into 23 different subtypes; the most common subtype of PTCL is peripheral T-cell lymphoma not otherwise specified (PTCL-NOS), meaning it does not fit into any of the other subtypes.
The patient had been diagnosed with mild myasthenia gravis and underwent surgical removal of the thymus (thymectomy) at the age of 39. After this initial treatment approach, the patient started immunosuppressive therapy with Prograf and prednisolone to manage the symptoms of MG.
At the age of 55, the patient was hospitalized due to abdominal pain. A physical exam revealed that the patient had a swollen spleen and lymph nodes. A blood analysis and lymph node biopsy confirmed the presence of diffuse proliferation of atypical small- or medium-size lymphoid cells, which was consistent with a diagnosis of PTCL-NOS.
The clinical team decided to stop treatment with Prograf to allow the recovery of the immune system to promote an anti-cancer response. The patient initiated CHOP combined chemotherapy (cyclophosphamide, doxorubicin, vincristine, plus prednisolone). This treatment strategy caused a reduction in tumor size.
“This is the first report of oral tacrolimus [Prograf] leading to a T-cell lymphoproliferative disorder in a patient without a history of transplantation,” the researchers stated.
The researchers believe the development of PTCL-NOS in this MG patient could be related to the long-term use of immunosuppressive drugs that may have weakened the immune system’s anti-cancer responses. A similar lymphoma effect due to Prograf use has already been reported in post-transplant patients.
Scientists have also proposed that sustained auto-antibody deregulation may contribute to the development of malignancies by promoting the proliferation of lymphoid cells.
“Physicians should be aware of the possibility of rare T-cell lymphoproliferative disorders, such as PTCL-NOS, occurring as complications in MG patients on immunosuppressive regimens after thymectomy,” they added.
Large and controlled studies are still needed to evaluate the possible link between longstanding myasthenia gravis and lymphoid malignancies.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?